Join 3,494 readers in helping fund MetaFilter (Hide)


What are the long term effects of klonopin?
May 18, 2011 7:48 PM   Subscribe

What are the long term effects of klonopin?

Klonopin (clonazepam) is such a miracle drug for my anxiety that im considering taking it once a day (.25-.5 mg). I already take it most days. My psychiatrist thinks its fine; people take daily doses for their enitre lives. Doing some googling reveals that many believe benzos are more dangerous long term than people believe- not talking addiction but in terms of perhaps permanent effects on memory and cognition and ability to learn, etc etc. This wikipedia pageis especially worrying. Is it to be believed? Can anyone give me a sense or perspective of what the actual long terms risks of these drugs are, and what studies are accepted etc. Addiction and tolerance issues aside, is it going to make me stupid and permanently change the way my brain works? Some opinions from those in the know would be greatly appreciated
posted by petsounds to Health & Fitness (10 answers total) 7 users marked this as a favorite
 
Taking it every day will increase the likelihood of you becoming physically dependent (and having to increase your dose to get the same effect).

(I am not a scientist or shrink, though).

On a personal note, Klonopin was okay for me for a while, then I started having significant cognitive issues. No short term memory. I'd forget what word I was saying while I was saying it. Because I'd been taking it every day, I couldn't stop immediately so I had to tolerate this disturbing and disabling side effect for weeks.

That said, it wasn't permanent.
posted by the young rope-rider at 8:09 PM on May 18, 2011


Yep, long term impacts on cognition are pretty likely if you take a benzo daily (Barker, 2004).

BDZ withdrawal is also associated with epileptiform activity (Wills, 2009), but this usually isn't a problem provided that you come off of them slowly.

Anecdotally, I've know a number of folks who have taken benzos on the regular for years with no subjectively reported impact on their cognitive skills or memory. However, I've known a lot more who stopped taking them because they didn't like the effects they perceived on their ability to remember or do complex, attention-demanding tasks.

Everyone is different, and if your anxiety is pretty profound, it might be worth the relatively mild cognitive deficits to medicate it. Maybe not. I'd say check it and see.
posted by solipsophistocracy at 8:31 PM on May 18, 2011


The first citation is from a meta-analysis, in which results from a large number of studies are subjected to statistical comparisons. The second is from a book, but if you want to dig, you can find a shitload of resources linking BDZ withdrawal to seizures (as to what studies are 'accepted,' that's sort of a question each person gets to answer. Science is supposed to be disseminated in such a way that a panel of peer-reviewers makes sure that it's not spurious or somehow critically flawed, but then each person can decide whether or not to lend credence to the work. Of course, that's not always how it really goes down, and some journals certainly 'carry more weight' than others, although that may be a bug rather than a feature of the current mechanism for determining what does or does not cut the proverbial mustard).
posted by solipsophistocracy at 8:36 PM on May 18, 2011


It might be worth looking into the Crazy Meds forums.
posted by Adventurer at 9:00 PM on May 18, 2011


I took Klonapin daily for about 3 years. I got pretty fuzzy-headed after a while (1 mg.) and also had the thing the young rope-rider talks about where I would just lose ordinary words. It really did help my anxiety short-term, but I fixed the situations that were causing me anxiety, and slowly withdrew over about a 4 month period. I had awful insomnia durning/post withdrawl, and switched to Ambien, but the side effects of it caused me to go cold turkey off of it after about 4 months. I've been anxiety, Klonapin and Ambien-free for about 2 months, maybe? and I'm just resigned to the insomnia. I feel better with 5 hours of sleep than I did with 7 hours of Klonapin-induced sleep. The benefits of taking Klonapin outweighed the consequences for at least two years though, and now that I've had it out of my system for a while, things seem back to normal, cognition-wise.
posted by Devils Rancher at 9:52 PM on May 18, 2011


I hate to suggest this... but do you live in a state with medical marijuana laws? I'm not suggesting smoking, maybe cannabis butter in brownies or THC oil applied under the tongue?

I suggest this because it is an alternative with less side-effects if it's legally possible for you. The right dose = relaxation without feeling high or long-term side effects. YMMV.
posted by jbenben at 10:16 PM on May 18, 2011


I took a low dose of a different benzo, Ativan, once a day (at night, before bed) for several years. Sometimes I'd take a half-dose during the day if needed during a particularly stressful time. Aside from that, I never built up tolerance or had to increase the dose. When I finally decided I didn't need it anymore, I quit, cold-turkey, during a week when I was off work. I had a couple days of withdrawal that I'd characterize as slightly unpleasant - I just felt lightheaded and a little nauseated - and then I was fine. I suppose the smart thing to do would have been to taper, but I was already cutting little teeny tiny pills in half.

As far as effects on memory, cognitive skills - I managed to complete a graduate degree during that time, so I don't think it impaired me in any way.

Generally I'm pretty anti-med due to a lot of bad experiences, but Ativan is one of the few that I think did me more good than harm. Klonopin, on the other hand, made me slightly manic - my doctor said this was a rare, but not unheard of, paradoxical reaction. Thought that might be worth mentioning.
posted by chez shoes at 11:17 PM on May 18, 2011


First, you are incredibly bright to research this particular subject on your own and not blindly accept "doctor's orders."

Second, anecdotal one-off experiences from MeFites on things like this are worthless. It's like a smoker saying "Well, I smoked for 40 years and I haven't had lung cancer." That's great for that smoker - but the research is clear.

Third, the research on effects from long-term benzo use is just now coming into focus. There is way too much to go into here and I can only tell you that your doctor is taking a very 70's-90's attitude toward long-term use of benzos (and especially Klonopin!). There is simply no question that studies from around the world show great cognitive deficits to the majority of long-term benzo users.

There are other problems besides long-term use --- for example, .25 quickly becomes .5. Before you know it, .5 leaves you feeling as if you took a vitamin and .750 is necessary. .750 becomes 1 milligram and so it goes. Tolerance, dependence, and withdrawal symptoms (even at "therapeutic levels") all become issues with most people on daily doses of benzodiazepines.

Benzodiazepines can serve a good purpose and are of incredible importance in helping deal with trauma in the short-term. But daily dosing, with the doctor suggesting many take it "for life," is not something that anyone keeping up with the latest research could possibly sign-off on in any kind of general sense. IANYD - but that is my opinion.

It is late and I debated leaving this, but felt it important enough that I leave this short response and ask you to feel free to email me for further information.

Best of luck to you, petsounds.
posted by Gerard Sorme at 11:52 PM on May 18, 2011 [2 favorites]


Holy crap, I've been taking Klonopin for 5 years (not every day, maybe 2-3x a week, .5 mg doses) and I think I have gotten stupider in that time. It's definitely more difficult for me to grasp complicated subjects. Sometimes I have to read things multiple times before I get it. I can't say for sure it's the Klonopin; it could be age, stress, or Internet-induced short attention span, but I never thought to link it to the Klonopin until now, so thanks for your question.
posted by desjardins at 7:28 AM on May 19, 2011


I am NOT a doctor.
A friend suddenly stopped taking her medication (a long story that does not merit repeating here) and suffered two seizures (at our house).
The neurologist at the hospital said that the sudden withdrawal of the Klonapin triggered the seizures.
It should be tapered off slowly.
PLEASE seek the advice of your doctor.
posted by Drasher at 10:39 AM on May 19, 2011


« Older Looking for recommendations fo...   |  I have four large, heavy items... Newer »
This thread is closed to new comments.